After surgery for Cushing’s, regardless of the type of surgery, patients are placed on replacement corticosteroids. Because of the elevated cortisol levels during Cushing’s, the normal function of the hypothalamic/pituitary/adrenal axis is suppressed. It takes time before it recovers. Adequate levels of cortisol are essential to life, so replacement medications, usually hydrocortisone or prednisone, are used. Immediately following surgery, replacement corticosteroids are often above physiological levels until the body recovers from the surgical stress; doses are then gradually tapered to physiological levels.
If you have either one or both adrenal glands and normal pituitary tissue, the goal is to decrease the replacement dose over time to low enough levels to encourage the hypothalamic/pituitary/adrenal axis to produce normal levels of cortisol. Many patients experience steroid withdrawal effects, including lack of appetite, aches and pains, fatigue, and sometimes depression. The goal is to decrease the replacement dose as soon as possible, taking into account the withdrawal symptoms and their impact on quality of life. Examples of tapering routines and patient experiences and doctor’s suggestions could be helpful to anyone tapering off replacement medications. Most patients report that it takes about a year, or much longer in some cases, to discontinue replacement medications and to feel like themselves again. It is important not to get discouraged if you do not feel well immediately following surgery. Cushing’s did not appear overnight, so recovery takes time.
If you have no remaining adrenal or pituitary tissue, then you will be on life-long replacement therapy. Replacement levels should be maintained at physiologic levels and no higher, or Cushing’s symptoms will not resolve. More information can be found in the Steroid Replacement section of Doctor’s Articles and Doctor’s Answers.
While you are on replacement medications, you will need to increase your dose for periods of illness and surgery. You should carry a syringe for emergencies, such as car accidents, and know how to use it (link). If you experience symptoms of adrenal insufficiency, you should go immediately to the emergency room as adrenal insufficiency is life-threatening. Symptoms include vomiting, severe diarrhea, faintness, and low blood pressure.
If you have had pituitary surgery, you should be tested to ensure that you have normal levels of other pituitary hormones.